Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 9, NWS Grand Rapids, MI

January 24, 2012

NWS Grand Rapids, MI issued this small craft advisory at Jan 24, 2012, 3:18 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2012, 3:18 AM EST (08:18 UTC)
Expired
Jan 24, 2012, 9:55 PM EST
In force
19 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WHUS73 KGRR 240818
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
318 AM EST TUE JAN 24 2012

LMZ844>849-241630-
/O.CAN.KGRR.GL.W.0007.000000T0000Z-120124T1000Z/
/O.NEW.KGRR.SC.Y.0009.120124T0818Z-120125T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
318 AM EST TUE JAN 24 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING.
THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS...WEST WINDS TO 30 KNOTS BECOMING NORTHWEST 15 TO 20
  KNOTS. 

* WAVES...WAVES 4 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
071 
WHUS73 KGRR 241251
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
751 AM EST TUE JAN 24 2012

LMZ844>849-250000-
/O.CON.KGRR.SC.Y.0009.000000T0000Z-120125T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
751 AM EST TUE JAN 24 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WINDS...WEST WINDS TO 30 KNOTS BECOMING NORTHWEST 15 TO 20 
  KNOTS. 

* WAVES...WAVES 4 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM
668 
WHUS73 KGRR 242041
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
ISSUED BY NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
341 PM EST TUE JAN 24 2012

LMZ844>849-250400-
/O.CON.KGRR.SC.Y.0009.000000T0000Z-120125T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
341 PM EST TUE JAN 24 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WINDS...NORTHWEST WINDS 10 TO 20 KNOTS WILL TURN WESTERLY AND
  DIMINISH TO 5 TO 15 KNOTS THIS EVENING.

* WAVES...WAVES 3 TO 5 FEET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
760 
WHUS73 KGRR 250255
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
955 PM EST TUE JAN 24 2012

LMZ844>849-250400-
/O.CAN.KGRR.SC.Y.0009.000000T0000Z-120125T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
955 PM EST TUE JAN 24 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS HAVE GENERALLY DECREASED TO LESS THAN 15 KNOTS INDICATING
WAVES ARE LESS THAN 4 FEET. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 11:57 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 23, 11:57 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1156 PM EST MON JAN 22 2012

LATEST UPDATE...AVIATION...

.SYNOPSIS...(245 PM EST MON JAN 22 2012)
LOW PRESSURE WILL TRACK NORTHEASTWARD AWAY FROM THE GREAT LAKES
REGION TONIGHT.  A COLD AIRMASS WILL FLOW IN FROM THE WEST BEHIND
THIS DEPARTING STORM LEADING TO SOME SNOWFALL.  HIGH PRESSURE
RETURNS FOR WEDNESDAY ALONG WITH ABOVE NORMAL TEMPERATURES. THEN A
SERIES OF COLD FRONT WILL TRACK THROUGH THE REGION FOR THE END OF
THE WEEK AND INTO THE WEEKEND.  LAKE EFFECT SNOW SHOWERS ARE
EXPECTED OVER THE WEEKEND.

&&

.SHORT TERM...(905 PM EST MON JAN 22 2012)
(TONIGHT THROUGH WEDNESDAY NIGHT)
KGRR-88D ISN/T SHOWING MUCH IN THE WAY OF PCPN. OBS AREN/T EITHER.
RH PROFILES REVEAL THAT MOISTURE IS SHALLOW AND WILL DECREASE
OVERNIGHT. OF SOME CONCERN IS THE POTENTIAL FOR LIGHT FREEZING
DRIZZLE. THE DGZ IS NOT SATURATED. ADDITIONALLY...SOME LIFT IN THE
CLOUD LAYER IS PRESENT ACROSS THE SRN CWA THIS EVENING LENDING SOME
SUPPORT FOR FZDZ. NOT SEEING YET IN OBS AND NOT REAL CONFIDENT IT
WILL OCCUR BUT WILL KEEP AN EYE ON IT.

UPDATED THE GRIDS TO REFLECT LOWER POPS AND SNOWFALL. ANY ACCUMS
THAT OCCUR WILL BE ACROSS THE FAR NRN CWA...BUT EVEN THAT WILL
PROBABLY BE LESS THAN AN INCH.

THEN IT LOOKS RATHER DRY GOING INTO WEDNESDAY NIGHT WITH THE AIRMASS
UNSATURATED BETWEEN 3000 TO 8000 FT.

&&

.LONG TERM...(245 PM EST MON JAN 22 2012)
(THURSDAY THROUGH MONDAY)
ONLY REAL WEATHER IN THE EXTENDED IS FROM LATE FRIDAY NIGHT AND OVER
THE WEEKEND AS ARCTIC AIR RETURNS WITH LAKE EFFECT SNOW SHOWERS.
BEFORE THAT...A CLIPPER PASSES NORTH OF LOWER MICHIGAN ON THURSDAY
WHILE THE SOUTHERN STREAM REMAINS SEPARATE WITH A CUT OFF LOW
PASSING WELL SOUTH. OUR FORECAST AREA IS ON BETWEEN THE TWO AND
SHOULD SEE LITTLE IN THE WAY OF PRECIPITATION.

ARCTIC FRONT COMES THROUGH FRIDAY NIGHT WITH THE CHANCE FOR A SHOT
OF SNOW IN STRONG SFC CONVERGENCE ALONG THE FRONT. THEN WE SHOULD
SEE A LAKE EFFECT SNOW SHOWERS DEVELOPING ON SATURDAY IN CYCLONIC
FLOW AS UPPER LOW/POLAR VORTEX SETS UP JUST NORTH OF LAKE SUPERIOR.
SNOW SHOWERS SHOULD CONTINUE INTO SUNDAY BUT LESSEN IN INTENSITY AS
INVERSION HEIGHTS DECREASE.

DID NOT GET THE 12Z HI-RES EURO...BUT THE LOW RES OFFERS SOME
SUPPORT OF GFS WHICH HAS A WEAK SHORTWAVE TROUGH/CLIPPER IN THE
NORTHERN STREAM BRINGING A CHANCE OF SNOW ON MONDAY.

&&

.AVIATION...(1156 PM EST MON JAN 22 2012)
BECAUSE OF THE LACK OF LAKE EFFECT SNOW SHOWERS... HAVE MAINTAINED
MVFR TAFS TONIGHT WITH NO MENTION OF IFR AND NO SIGNIFICANT
REDUCTIONS TO VISIBILITIES.  STRONG/GUSTY SOUTHWEST TO WEST SFC
WINDS WILL DIMINISH TUESDAY AFTERNOON AND NIGHT. THE STRATUS DECK
CURRENTLY EXTENDS ALL THE WAY WEST OUT TO WRN MN...SO MVFR CIGS ARE
EXPECTED TO PERSIST FOR TUESDAY INTO TUESDAY NIGHT.

&&

.MARINE...(245 PM EST MON JAN 22 2012)
WILL MAINTAIN THE GALE WARNING.  GALE FORCE GUSTS OCCURRING ON THE
LAKESHORE.  THE TIGHT PRESSURE GRADIENT AND MIXING HEIGHTS BECOME
LESS FAVORABLE FOR GUSTS LATER TONIGHT INTO TUESDAY.  LIGHT WINDS
ARE FORECASTED FOR TUESDAY NIGHT.

&&

.HYDROLOGY...(245 PM EST MON JAN 22 2012)
BASED ON THE FALLING LEVELS AT THE ICE JAM NEAR DIMONDALE WE
CANCELLED THE ADVISORY.  RUNOFF FROM THE RECENT RAIN WILL CAUSE
SEVERAL RIVERS TO EXPERIENCE RISES...BUT SIGNIFICANT IMPACTS ARE NOT
FORECASTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING THROUGH LATE TONIGHT.

&&

SYNOPSIS:     MJS
SHORT TERM:   93
LONG TERM:    OSTUNO
AVIATION:     MEADE
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Jan 23, 5:20 PM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EST MON JAN 23 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
520 PM EST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SUB FREEZING AIR WILL SWEEP INTO THE REGION TONIGHT ON THE HEELS OF
GUSTY WEST WINDS OF UP TO 35 MPH. ANY REMAINING RAIN SHOWERS WILL
CHANGE TO SNOW SHOWERS EARLY THIS EVENING... AND SOME MINOR SNOW
ACCUMULATIONS ARE POSSIBLE. AS MUCH AS TWO INCHES IS POSSIBLE WEST
OF US-131 AND NORTH OF MUSKEGON.

TEMPERATURES WILL FALL BELOW FREEZING BY MIDNIGHT... CAUSING ANY
STANDING WATER TO FREEZE UP. UNTREATED ROADS COULD BECOME SLICK...
ESPECIALLY IN RURAL AREAS WHERE CONSIDERABLE SLUSH MAY STILL EXIST
ON SOME BACK ROADS.

ICE JAMS MAY CAUSE FLUCTUATIONS IN THE RIVER LEVELS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-241000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
520 PM EST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

GALE FORCE WINDS WILL RESULT IN VERY HAZARDOUS CONDITIONS FOR SMALL
WATER CRAFT THROUGH TONIGHT. SNOW SHOWERS MAY LIMIT VISIBILITIES AT
TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS WILL REMAIN HAZARDOUS FOR SMALL WATER CRAFT INTO TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM MJS MEADE

In the hours before

Local storm report, Jan 23, 11:05 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     NON-TSTM WND GST 4 NW LANSING            42.78N 84.59W
01/23/2012  M46.00 MPH       CLINTON            MI   OFFICIAL NWS OBS

0731 PM     NON-TSTM WND GST MUSKEGON ARPT           43.17N 86.24W
01/23/2012  M37.00 MPH       MUSKEGON           MI   OFFICIAL NWS OBS

0744 PM     NON-TSTM WND GST 6 W STOCKBRIDGE         42.45N 84.30W
01/23/2012  M40.00 MPH       INGHAM             MI   TRAINED SPOTTER

0759 PM     NON-TSTM WND GST GERALD R FORD ARPT      42.89N 85.53W
01/23/2012  M41.00 MPH       KENT               MI   OFFICIAL NWS OBS

0801 PM     NON-TSTM WND GST 2 E GRAND RAPIDS        42.96N 85.63W
01/23/2012  M41.00 MPH       KENT               MI   COCORAHS

&&

WH

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.